Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Decomposability of Radon measures


Authors: R. J. Gardner and W. F. Pfeffer
Journal: Trans. Amer. Math. Soc. 283 (1984), 283-293
MSC: Primary 28C15
DOI: https://doi.org/10.1090/S0002-9947-1984-0735422-8
MathSciNet review: 735422
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: A topological space is called metacompact or metalindelöf if each open cover has a point-finite or point-countable refinement, respectively. It is well known that each Radon measure is expressible as a sum of Radon measures supported on a disjoint family of compact sets, called a concassage. If the unions of measurable subsets of the members of a concassage are also measurable, the Radon measure is called decomposable. We show that Radon measures in a metacompact space are always saturated, and therefore decomposable whenever they are complete. The previous statement is undecidable in ZFC if "metacompact" is replaced by "metalindelöf". The proofs are based on structure theorems for a concassage of a Radon measure. These theorems also show that the union of a concassage of a Radon measure in a metacompact space is a Borel set, which is paracompact in the subspace topology whenever the main space is regular.


References [Enhancements On Off] (What's this?)

  • [F$ _{1}$] D. H. Fremlin, Topological Riesz spaces and measure theory, Cambridge Univ. Press, London, 1974. MR 0454575 (56:12824)
  • [F$ _{2}$] -, Topological measure spaces: two counter-examples, Math. Proc. Cambridge Philos. Soc. 78 (1975), 95-106. MR 0377002 (51:13177)
  • [F$ _{3}$] -, Decomposable measure spaces, Z. Wahrsch. Verw. Gebiete 45 (1978), 159-167. MR 510532 (80b:28003)
  • [GP$ _{1}$] R. J. Gardner and W. F. Pfeffer, Are diffused, regular, Radon measures $ \sigma $-finite?, J. London Math. Soc. (2) 20 (1979), 485-494. MR 561140 (82i:28016)
  • [GP$ _{2}$] -, Some undecidability results concerning Radon measures, Trans. Amer. Math. Soc. 259 (1980), 65-74. MR 561823 (81e:54022)
  • [GP$ _{3}$] -, Borel measures, Handbook of Set-Theoretic Topology, North-Holland, Amsterdam (to appear). MR 776619 (85k:54001)
  • [GrP] G. Gruenhage and W. F. Pfeffer, When inner regularity of Borel measures implies regularity, J. London Math. Soc. (2) 17 (1978), 165-171. MR 485446 (80c:28010)
  • [II] A. Ionescu Tulcea and C. Ionescu Tulcea, Topics in the theory of lifting, Springer-Verlag, Berlin, Heidelberg and New York, 1969. MR 0276438 (43:2185)
  • [J] R. A. Johnson, Products of two Borel measures, Trans. Amer. Math. Soc. 269 (1982), 611-625. MR 637713 (82m:28026)
  • [JKR] I. Juhász, K. Kunen and M. E. Rudin, Two more hereditarily separable non-Lindelöf spaces, Canad. J. Math. 28 (1976), 998-1005. MR 0428245 (55:1270)
  • [Kn] K. Kunen, A compact $ L$-space, Topology Appl. 12 (1981), 283-287. MR 623736 (82h:54065)
  • [Kr] K. Kuratowski, Topology, Vol. 1, Academic Press, New York, 1966. MR 0217751 (36:840)
  • [Ok] S. Okada, Supports of Borel measures, J. Austral. Math. Soc. Ser. A 27 (1979), 221-231. MR 531117 (80f:28018)
  • [Os] A. J. Ostaszewski, On countably compact, perfectly normal spaces, J. London Math. Soc. (2) 14 (1976), 505-516. MR 0438292 (55:11210)
  • [P] W. F. Pfeffer, Integrals and measures. Marcel Dekker, New York, 1977. MR 0460580 (57:573)
  • [T] F. D. Tall, The countable chain condition versus separability--applications of Martin's axiom, Gen. Topology Appl. 4 (1974), 315-339. MR 0423284 (54:11264)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 28C15

Retrieve articles in all journals with MSC: 28C15


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1984-0735422-8
Keywords: Radon measures, Maharam measures, decomposable measures, metacompact and metalindelöf spaces, weakly $ \theta $-refinable spaces, continuum hypothesis, Martin's axiom
Article copyright: © Copyright 1984 American Mathematical Society

American Mathematical Society